The Aword

  • Increase font size
  • Default font size
  • Decrease font size


E-mail Print PDF


By 1986, when a Dr. Jones wrote to the FDA expressing concerns about the chronic effects of Pantopaque, the declining usage of the product led the FDA to decide that no further action was necessary as it had become a ?fading issue'.

Usage of Pantopaque in 1977/8 was 7200 compared with 1983/4 figures of only 1617.

Various authors were by now describing the appearance of retained oil-based myelographic dye seen with the new imaging technique of magnetic resonance (MRI): although of course, it had already been visible on plain X-ray film for those who were looking.

Pantopaque was seen on MRI as a thin linear band of high intensity signal, similar to that generated by fat.

Wicke et al (in Germany)([1]), Mamaurian and Briggs ([2]) and Hackney et al. ([3]), described retained residuals, whether intracranial or intraspinal, as ?common'.        

[1] Wicke L, Fruhwald F, Neuhold A, Schwaighofer B. ROFO Fortschr Geb Rontgenstr Nuklearmed 1987 Dec; 147(6): 663-5 [MR effects of x-ray contrast media]


[2] Mamourian AC, Briggs RW. Radiology 1986 Feb; 158(2): 457-60 Appearance of Pantopaque on MR images.

[3] Hackney DB, Grossman RI, Zimmerman RA, Joseph PM, Goldberg HI, Bilaniuk LT. J Comput Assist Tomogr 1986 May-Jun; 10(3): 401-3 MR characteristics of iophendylate (Pantopaque).